CLICK HERE FOR BLOGGER TEMPLATES AND MYSPACE LAYOUTS »

Saturday, December 19, 2009

Medical Lesson Learned: Ladies Only!

You know, I never thought I'd say it, but at this point I'd almost WELCOME menopause (or, the "pause", as I like to refer to it). Why? Because I am so tired of painful periods and cramps. Nothing works for me anymore. There is no over-the-counter medicine that works. My doctor doesn't seem to be phased by it and kind of looks at me like I am a big baby. Sometimes I am.

So with Frank being in his migraine mode and seeing that the Excedrin Migraine works wonders for him, I saw that Excedrin makes a Menstrual Complete medicine. In my line of thinking I figure that if this stuff is strong enough to tackle his migraines and succeed where no other medicine can, then surely this stuff - in the menstrual formula - can possibly help me.

I went, I bought, I took. The first two certainly took care of the cramps but I felt a little buzzy. I had just gotten home from going out for dessert with a friend and while I know this medicine has caffeine in it, I thought it was just a combination of that and the sweet dessert. Six hours later I wake at 4 a.m. with heinous cramps - the kind where I can barely unravel from the ball I'm in to walk to the kitchen to take something. But I do - two more. The bottle says that you can take up to 8 of these in a 24 hour time span so I feel okay in taking these two. Well, this began a horrific experience that I will not soon forget.

I took them at 4:16 a.m. I went back to bed and within 15 minutes my cramps were almost gone but my heart was beating erratically - I could FEEL it. I tried for over two hours to go back to sleep but could not. I got up and went about my morning but felt really weird, very shaky, kind of queasy and still my heart rate was not right. I had a bowl of oatmeal, hoping that food would level things out but it didn't. Five hours later my cramps are almost unbearable but I am afraid to take anything at this point.

We had a small Christmas party to deal with and so I stayed away from the sweets and chose some chips, popcorn, water, etc. to eat and while my stomach felt a little better, my heart did not. We ate a late, protein-laden lunch, still didn't feel better. At 4:00 p.m. I took a nap. I woke up at 5:00 p.m and STILL did not feel right. Frank got home at 5:30 and wanted to take me to the ER because he is convinced that this cannot be from the Excedrin. I told him I had gone on-line and researched this and all of these side effects are what can happen with this stuff but no time frame was given. I was still very weak and shaky and my heart was still beating weird and so he made me just sit quietly and rest. I did and by 8:00 pm I was tired but didn't feel quite so shaky.

I'm writing this on Wednesday morning, more than 31 hours after taking the last dose of this stuff and I am STILL not feeling right. I may have to call a doctor. I don't want to, but I may have to. The lesson here, be very, very, VERY careful when you take this stuff. Seriously, it scares the heck out of me right now.

*Today's Examiner.com article is on Christmas Cookie Math. You can read it HERE. Thanks!*

10 comments:

A.Marie said...

Oh my gosh...Stace! That is scary!

There is a condition called caffeinism. It is a toxic condition marked by diarrhea, elevated blood pressure, rapid breathing, heart palpitations, and insomnia, caused by excessive ingestion of coffee and other caffeine-containing substances

(http://medical-dictionary.thefreedictionary.com/caffeinism)

You might still need to have your heart checked out. This happened to me when I was taking a prescription medicine and it caused my heart to do all kinds of funky things. They had me wear what is called a Holter Monitor for 24 hours. They said that mine are PVCs (premature ventricular contraction)but I never had this until I took that medicine. UGH!

Let me know how you are doing!

carol at A Second Cup said...

Sounds like you had an allergic reaction. Very scary! Are you okay today?

Lola said...

You should get that checked out and it sounds like you should see your ob-gyn too. You may need to go on the pill or something to control your cycle better and stop the cramping.

PJ said...

i certainly don't miss that. i am feeling your pain even though it's been almost 20 years since i had a period. sounds like that otc has some wicked side effects. it wouldn't hurt to just call a doctor and tell him what's going on. maybe he can tell you something without you having to make an office visit. i hope you feel better soon.

hugz!

Megryansmom said...

There is caffeine in excedrin, could be what caused your weird symptoms. I swear by 800 mg of motrin for cramps and mine are also hellacious.

Judd Corizan said...

Hi Stacy-

I'm Judd Corizan from the blog Sunday Stealing. Every week we rip a meme off someone's blog. Today we chose yours from December 9th. We give you (and Lola) full credit and link back to your blog. The great thing is that a lot of previous "victims" such as yourself have become regular players! We publish the blog between 3 and 6 PM EDT. We usually get between 70 and 80 people who play and comment on each other's responses. Thank you and have a great day!

Mizé said...

I didn´t know that migraine medicine could cause all what you´re feeling. Maybe it´s an allergic reaction like Carol pointed out. Hope you feel better soon.
Regards, Mizé.

Becki said...

Yikes!
Hope you're feeling better!

Frugal Vicki said...

I think you may want to check with your doctor anyway, even if you are feeling better by now. If you don't have insurance, just call an ask-a-nurse line. A. Marie seemed to have a great explanation as well if you are not used to caffeine. I hope you are feeling better!

Petula said...

That's horrible. I'm with the others gals. You should get that checked out and it's possible it was somewhat of an allergic reaction. I'm sorry that happened especially since it seemed like you found something to help the pain. Cramps are the worse. I'm like you I'm looking forward to the pause.